Thunderstorm Wind, Allegheny
- When
- June 26, 2:55 PM EST
- Where
- Allegheny County, 0.87 mi SE of Mt Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.370, -80.020
Tree fell on garage.
Scattered severe storms developed mostly during peak heating as an upper-level low advanced through the Great Lakes region. Wind shear was weak overall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe storms developed mostly during peak heating as an upper-level low advanced through the Great Lakes region. Wind shear was weak overall. However instability was sufficient, ranging between 1000 to 1500 J/kg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 26, 1:38 PM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Mon Jun 26 2023 .SYNOPSIS... Upper level low pressure will provide rounds of showers and a few thunderstorms into Tuesday night, along with a return of below-normal temperature. A drier trend arrives with high pressure for Wednesday and Thursday, with a late-week warming trend. && .NEAR TERM /THROUGH TONIGHT/... Upper level low pressure will continue to drift from Lower Michigan into far southern Ontario overnight. Spokes of vorticity around the low are working with sufficient instability (generally 1000-1500 J/kg of SBCAPE) to generate numerous showers and a few thunderstorms across the region. SPC has expanded the marginal risk of severe thunderstorms to encompass the majority of the CWA. After collaboration with them, we agree that the severe risk remains low-end overall. CAPE profiles overall are tall and skinny, which would not support strong updrafts. The earlier reservoir of high downdraft CAPE that was present to the east of Pittsburgh has been mitigated by moistening at around 700 mb. In turn, this weakened mid-level lapse rates and led to decreasing surface delta theta-e values. Weak overall shear in the column will also keep the potential for organized storm clusters/cold pool consolidation to a minimum. Thus, outside of a localized instance, there appears to be a low risk for damaging wind and large hail. However, we will have to monitor rainfall totals for localized heavy amounts. With good low-level saturation, above-normal precipitable water, and respectable warm cloud depths, some cells with efficient rainfall production are possible. Although storm motions remain decent, we cannot rule out the potential of training cells producing one to two inch rainfall amounts in a short period. Still, this threat will also remain isolated. A boundary from the stacked low, currently over central Ohio, will sweep through the region this evening. Coverage of showers and storms should diurnally decrease after sunset, with PoPs dropping off into the slight and chance ranges by 06Z. However, the next shortwave rotating around the upper low will reach the CWA during the predawn hours, leading to another increase in shower coverage by 12Z. Humid conditions and temperatures not far from seasonal norms will linger tonight as well. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A marginally cooler air mass will build into the region behind the front, with temperatures dropping below normal through the short term period. Meanwhile, as the surface low occludes, the upper low will begin to fill and degrade into an open wave on Tuesday, and will continue to lift into New England and Quebec on Wednesday. Another round of widespread showers and scattered thunderstorms is figured for Tuesday as the main trough axis crosses the region. Similar to today, skinny CAPE profiles, low shear, and poor lapse rates aloft will greatly limit severe potential, although locally heavy rainfall rates may again be a concern. Coverage will once again drop off Tuesday night as instability wanes and as the trough axis exits. By Wednesday, vorticity advection and low-level cyclonic flow would be limited to areas east of Pittsburgh, especially during the morning. Thus, low PoPs will continue in this area, while clouds begin to decrease from the west. Dry weather finally returns by Wednesday night as mid-level ridging approaches. With calming wind and a clearing sky, Thursday morning may prove to be a foggy one. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Thursday appears to be the quietest day of the forecast period. Surface high pressure will cross, and temperatures will recover towards seasonable levels as 500mb heights recover. Mid-level flow goes zonal by Friday, while a more southerly low-level component brings increased moisture back to the Upper Ohio Valley. Diurnally-driven activity appears possible. This will likely also be the warmest day of the period. Ensemble/NBM probabilities show that 90 degree potential is low, but readings in the mid and upper 80s are likely. After that, lift could be supplied by the possible approach/passage of a warm front Saturday, followed by a mid- level shortwave trough and a cold front on Sunday, leading to an active weather weekend. More scattered activity could then linger into Monday depending on how quickly the upper trough departs. Temperatures next weekend into early next week will be seasonable. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Medium confidence forecast with respect to showers and CIGS. Would not be surprised to see VIS drop to MVFR or even IFR levels in a heavier shower or storm before 0Z, but that would be for less than an hour. As a cold front moves through the region, look for numerous showers and storms. There will be a break in the action most of the night. As the upper low gets closer, numerous showers return Tuesday. Gridded guidance suggests IFR CIGS at all airports tomorrow from about 12Z onward. Looking at climo, persistent IFR CIGS are hard in June, so left them between 1000 to 1500 feet and future forecasts will fine tune them. This is further supported by upstream observations and backward parcel trajectories. Did carry VCSH given higher confidence of coverage most of tomorrow. Wind will be from the south - southwest until becoming west Tuesday morning. Speeds will teeter on the 12kt threshold at hill top airports. .OUTLOOK... IFR conditions are possible Tuesday afternoon in a heavier shower, but not widespread IFR is predicted. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...CL NEAR TERM...CL SHORT TERM...CL LONG TERM...CL AVIATION...McMullen
Hazardous Weather Outlook National Weather Service Pittsburgh PA 959 AM EDT Mon Jun 26 2023 PAZ009-015-016-022-073>078-WVZ510>514-271400- Forest-Clarion-Jefferson PA-Armstrong-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 959 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Thunderstorms this afternoon into early evening will be capable of producing damaging wind gusts and large hail on an isolated basis. Also, storms will be capable of producing heavy rainfall which could lead to minor flooding.. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ007-008-013-014-020-021-029-031-WVZ021-509-271400- Mercer-Venango-Lawrence-Butler-Beaver-Allegheny-Washington-Greene- Marion-Monongalia- 959 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Thunderstorms are expected today and into tonight. Storms during the afternoon and evening will have the potential to produce damaging winds and large hail. In addition, storms will be capable of producing heavy rainfall which could lead to minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-271400- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall- Wetzel- 959 AM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for east central Ohio, and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Pittsburgh radar (KPBZ), 25 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
8 thunderstorm wind. Local standard time, as filed.
Tree fell on garage.
Tree reported down.
Pine tree snapped on Lutz Road.
Tree on wires on Lindsay Road.
Trees down on Orchard Ave.
Trees down on Robinhood Lane.
Tree down on Maple Lane.
Trees and power lines down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109798, 1109799, 1109792, 1109793, 1109794, 1109795, 1109796, 1109797.